Healthcare Provider BLS + Standard First Aid Course
Learn CPR. For Life™
OPIOID OVERDOSE RESCUE
Opioids are pain medications, like hydrocodone and morphine, as well as illegal narcotics such as heroin. In high doses opioids may cause depression in the central nervous system and respiratory system and cause SCA. Overdoses, especially when mixed with alcohol or tranquilizers, can be fatal and are now responsible for more adult deaths than motor vehicle accidents.
Recently Naloxone has become commonly available and it reverses effects of opioids if administered quickly. It can be given intranasaly, or intravenously, or intramusculary by a single doze autoinjector.
- verify that the scene is safe for you and the victim
- check for responsiveness and activate ERS, retrieve AED, and naloxone
- assess breathing and pulse
If the victim is not breathing but has pulse, provide rescue breathing.
“Rescue breathing” is giving assisted breaths to an unresponsive victim who has a pulse but is not breathing. This can be done safely with a barrier device or bag-mask, or mouth to mouth if none available. Rescue breaths for infants and children are given at a rate of 1 breath every 3-5 seconds, or about 12 to 20 breaths per minute)
- give each breath in 1 second
- each breath should result in visible chest rise
- check the pulse about every 2 minutes
Confirm ERS has been activated, and administer naloxone and/or AED as soon as available. Continue to give rescue breaths and check for pulse every 2 minutes. If the victim is not breathing and no pulse is detected, begin CPR until ERS is available.